Florida, 2008

Tornado in Florida, June 13, 2008

June 13, 2008 · NWS TBW · 1 event in 1 county or zone

High pressure ridging across the area kept easterly winds in place across the area. A sea breeze developed near the coast in the afternoon with showers and thunderstorms developing along the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area kept easterly winds in place across the area. A sea breeze developed near the coast in the afternoon with showers and thunderstorms developing along the line. One storm moving along the sea breeze boundary interacted with the predominant easterly flow in place to produce a brief weak tornado in Cape Coral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 13, 12:16 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 12:16 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
116 PM EDT FRI JUN 13 2008

...A FEW STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINS LIKELY
THIS AFTERNOON...

.SHORT TERM (TONIGHT - SUNDAY)...AMPLE MOISTURE AND INSTABILITY
COMBINED WITH A MID LEVEL TROUGH AXIS AND SEA BREEZE AND OUTFLOW
BOUNDARY INTERACTIONS WILL HELP TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA THE REMAINDER OF THE AFTERNOON.
A WEAK EASTERLY STEERING FLOW WILL FAVOR HIGHEST STORM COVERAGE
ALONG COASTAL ZONES THROUGH THE EVENING HOURS. COLD TEMPS AND DRIER
AIR ALOFT (-8 TO -9C AT 500MB) AND SEA BREEZE CONVERGENCE WILL AGAIN
BE SUPPORTIVE OF VIGOROUS UPDRAFTS RESULTING IN SOME STRONG TO SEVERE
STORMS WITH HAIL AND STRONG DOWNBURST WINDS NEAR THE MOST INTENSE
CELLS. SLOW STORM MOTION WILL ALSO CONTRIBUTE TO SOME VERY HEAVY
RAINFALL AMOUNTS (2-4) IN SOME LOCATIONS. CONVECTION WILL AGAIN
SLOWLY WIND DOWN AFTER SUNSET WITH LOSS OF DAYTIME HEATING WITH
SKIES BECOMING PARTLY CLOUDY OVERNIGHT. SIMILAR TO THIS MORNING
MAY AGAIN SEE SOME PATCHY FOG DEVELOP TOWARD MORNING ESPECIALLY
IN THE AREAS WHICH RECEIVE RAIN...SO WILL DEPICT IN THE GRIDS.

ON SATURDAY MODELS CONTINUE TO SHOW SOME DRIER AIR WORKING ITS WAY
INTO THE REGION FROM THE EAST AS SURFACE HIGH PRESSURE OFF THE MID
ATLANTIC SINKS SOUTH. MODELS DEPICT THE DRIEST AIR ALONG THE FLORIDA
EAST COAST WHERE PWS DROP INTO THE 1.3 TO 1.5 RANGE WHILE HIGHER
MOISTURE PROFILES (PWS 1.6-1.9 RANGE) WILL CONTINUE OVER WESTERN
PORTIONS OF THE PENINSULA. DAYTIME HEATING...SEA BREEZE AND OUTFLOW
INTERACTIONS WILL AGAIN SUPPORT SHOWER/STORM DEVELOPMENT WITH HIGHEST
POPS 40% FOCUSING AGAIN OVER MY COASTAL ZONES DURING THE AFTERNOON
WHERE THE DEEPEST MOISTURE AND BEST SEA BREEZE CONVERGENCE WILL
RESIDE...WITH THUNDERSTORM CHANCES/POPS DECREASING INTO THE ISOLATED
TO LOW END SCATTERED RANGE (20-30%) OVER THE INTERIOR. SIMILAR TO
TODAY CONVECTION WILL AGAIN WIND DOWN AFTER SUNSET WITH SKIES BECOMING
PARTLY CLOUDY OVERNIGHT.

DURING SUNDAY THE SURFACE RIDGE AXIS WILL SINK FURTHER SOUTH AND BE
ALIGNED EAST TO WEST ACROSS THE CENTRAL PENINSULA AS A WEAKENING
COLD FRONT MOVES INTO THE SOUTHEASTERN STATES/WESTERN FL PANHANDLE.
SUBTLE INCREASE IN MOISTURE VIA CROSS-SECTIONS ACROSS NORTHERN MOST
ZONES ASSOCIATED WITH AFOREMENTIONED FRONT SHOULD YIELD HIGH END
SCATTERED RANGE POPS 50% ACROSS LEVY COUNTY AND A STRIPE OF 40%
ALONG COASTAL ZONES...AND 30% INTERIOR FOR DIURNAL SEA BREEZE DRIVEN
CONVECTION DURING THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES
WILL REMAIN NEAR NORMAL WITH DAYTIME HIGHS CLIMBING INTO THE UPPER
80S TO 90 ALONG THE COAST AND LOWER 90S INLAND...WITH OVERNIGHT
LOWS IN THE UPPER 60S FAR NORTH AND LOWER 70S ELSEWHERE.

.LONG TERM (SUNDAY NIGHT - FRIDAY)...A MID/UPPER LEVEL TROUGH SYSTEM
DEVELOPING OVER THE  MIDWEST U.S. WILL PUSH SOUTHWARD SUNDAY NIGHT
AND REACHING THE EASTERN GULF WATERS BY MONDAY. MEANWHILE A RIDGE
OVER THE WESTERN ATLANTIC WILL EXPAND AND REACH THE NORTHERN FLORIDA
PENINSULA ON MONDAY AND THEN WILL MIGRATE SOUTHWARD THROUGH
WEDNESDAY. A SURFACE BOUNDARY HAS BEEN DEPICTED CONSISTENTLY BY THE
MODELS AS REACHING NORTHERN FLORIDA ON MONDAY AND REMAINING
BASICALLY STALLED OVER THE AREA WHILE DISSIPATING. THE COMBINATION
OF THE APPROACHING TROUGH ALOFT AND THE EXPANDING SURFACE RIDGE WILL
KEEP FAIRLY STEADY SOUTHERLY FLOW ON MONDAY AND INTO TUESDAY WITH
PLENTY OF MOIST AIR ADVECTION PROVIDING FUEL FOR CONTINUING
AFTERNOON THUNDERSTORM ACTIVITY. THEN DECREASING SOMEWHAT BY MID
WEEK AND INTO FRIDAY AS THE FLOW BECOMES SOUTHWESTERLY AND WESTERLY
ALONG WITH DRIER AIR ALOFT AS THE TROUGH SYSTEM SWINGS BY AND MOVES
AWAY FROM THE REGION. HIGH END SCATTERED POPS REMAIN IN THE FORECAST
THROUGH THE MIDDLE OF THE WEEK WITH BEST CHANCES OF RAIN ON MONDAY
AFTERNOON...ESPECIALLY OVER THE INTERIOR. THEN DECREASING A LITTLE
THROUGH THE REST OF THE LONG TERM WITH MAINLY 30/40 POPS EACH
AFTERNOON AND EARLY EVENING.

EXPECT TEMPERATURES TO CONTINUE AROUND CLIMO DURING THE AFTERNOON
HOURS...ALONG WITH MORNING LOWS SLIGHTLY WARMER THAN NORMALS.

&&

.AVIATION...CURRENT VFR CONDITIONS WILL BE INTERRUPTED IN THE
AFTERNOON BY RETURNING SHOWERS AND THUNDERSTORMS DEVELOPING OVER
EASTERN FLORIDA AND MOVING TOWARDS THE AREA WITH THE EASTERLY FLOW.
PERIODS OF MVFR AND POSSIBLY IFR WILL AFFECT MOST OF THE TAF SITES
DURING THE LATE AFTERNOON HOURS UNDER HEAVY DOWNPOURS AND
THUNDERSTORM ACTIVITY. CONDITIONS WILL QUICKLY IMPROVE IN THE
EVENING WITH VFR PREVAILING OVERNIGHT. SOME PATCHY FOG...WITH
OCCASIONAL DENSE FOG...MAY AGAIN AFFECT THE TAF SITES ON SATURDAY
EARLY MORNING.

&&

.MARINE...A LIGHT EAST TO SOUTHEAST WIND FLOW AND SLIGHT SEAS WITH
AN AFTERNOON SEA BREEZE COMPONENT DEVELOPING NEAR SHORE WILL BE THE
RULE THROUGH SUNDAY AS SURFACE HIGH PRESSURE PERSISTS FROM THE WESTERN
ATLANTIC WEST ACROSS THE PENINSULA. WINDS WILL VEER INTO THE SOUTHWEST
AND WEST EARLY NEXT WEEK AS THE SURFACE HIGH SLIDES SOUTH TO THE
SOUTHERN PENINSULA/FLORIDA STRAITS AND ANOTHER COLD FRONT MOVES INTO
THE DEEP SOUTH. WINDS/SEAS SHOULD REMAIN BELOW CAUTIONARY/ADVISORY
CRITERIA WITH NO HEADLINES EXPECTED.

&&

.FIRE WEATHER...SUFFICIENT LOW LEVEL MOISTURE AND RAIN CHANCES WILL
KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS THROUGH THE WEEKEND BUT
LIGHTNING STRIKES FROM AFTERNOON AND EVENING STORMS WILL CONTINUE
TO POSE A PROBLEM FOR STARTING NEW FIRES ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  90  73  89 /  30  40  20  40
FMY  72  90  72  89 /  30  30  20  40
GIF  72  91  72  91 /  20  20  10  30
SRQ  70  89  71  89 /  30  40  20  40
BKV  69  90  67  90 /  30  40  20  40
SPG  76  90  77  89 /  30  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JCM
LONG TERM/AVIATION...AR
Hazardous weather outlook, Jun 13, 4:13 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT FRI JUN 13 2008

FLZ039-042-043-048>052-055>057-060>062-065-131900-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

...ISOLATED STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND
EARLY EVENING...

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE...STRONG HEATING...AND SEA BREEZE CIRCULATIONS
WILL COMBINE TO PRODUCE NUMEROUS THUNDERSTORMS ALONG THE COAST
TODAY. TEMPERATURES ALOFT WILL SUPPORT HAIL GROWTH IN THE
STRONGEST STORMS...AND ISOLATED STRONG TO SEVERE STORMS ARE
LIKELY. THE LARGEST THREATS WILL BE GUSTY WINDS AND HAIL
TODAY...WITH THE MOST COMMON PROBLEM BEING VERY HEAVY RAINFALL
CAUSING REDUCED VISIBILITY AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE A POSSIBILITY
SATURDAY...WHILE DRY AIR INTRUSION WILL LESSEN THE RISK SUNDAY.
HIGH PRESSURE WILL SAG OVER SOUTH FLORIDA EARLY IN THE WEEK WITH
SOUTHWEST FLOW IMPINGING THE GULF COAST. THIS WILL ALLOW THE
STRONGEST STORMS TO AFFECT THE EASTERN COAST DURING MUCH OF THE
WEEK...WITH MORNING ACTIVITY AFFECTING SOUTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

CANTIN

In the hours before

Special weather statement, Jun 13, 2:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
321 PM EDT FRI JUN 13 2008

FLZ056-132000-
HARDEE-
321 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARDEE COUNTY...

THUNDERSTORMS STATIONARY...WILL AFFECT ZOLFO SPRINGS...WAUCHULA AND
ONA...UNTIL 400 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP
TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

EJ
Special weather statement, Jun 13, 3:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
419 PM EDT FRI JUN 13 2008

FLZ051-132100-
HILLSBOROUGH-
419 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH COUNTY...

A LINE OF THUNDERSTORMS...MOVING WEST AT 14 MPH...WILL AFFECT FORT
LONESOME...VALRICO AND BLOOMINGDALE...UNTIL 500 PM EDT. GUSTY WINDS
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN
EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

EJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lee

When
June 13, 3:45 PM EST to 3:48 PM EST
Where
Lee County, 1.58 mi SSW of Cape Coral to 1.35 mi SW of Cape Coral
Rating
EF0
Path length
0.29 mi
Path width
70 yd
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
26.580, -81.983

Damage was sustained by 18 homes near Pelican Boulevard. Fourteen homes incurred minor damage to pool cages and roof shingles. Four homes had moderate damage to roofs and soffits. The brief tornado occurred on the leading edge of a thunderstorm gust front. Wind speeds were estimated around 80mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyThe tornado archive for Florida, 2008Warnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109820.